Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Paducah, KY

February 28, 1997Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Feb 28, 1997, 10:10 PM CST for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 10:10 PM CST (04:10 UTC)
Expired
Mar 1, 1997, 2:00 AM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 010439 RRA
FFWPAH
KYC047-177-219-010800-
 
BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMISSION
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1010 PM CST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  245 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...CHRISTIAN COUNTY...SOUTHERN MUHLENBERG COUNTY...TODD COUNTY
 
THUNDERSTORMS WITH TORRENTIAL RAINS CONTINUE TO MOVE NORTHEAST ACROSS
THE WARNED AREA. DOPPLER RAINFALL ESTIMATES AND SPOTTER REPORTS INDICATE
RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES SINCE ABOUT 8PM CST. NUMEROUS
ROADS HAVE BEEN REPORTED UNDER WATER AND THUNDERSTORMS WITH VERY HEAVY
RAIN CONTINUE TO MOVE ACROSS ALREADY SATURATED GROUND INTO THE EARLY
MORNING HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
SHANKLIN/WATSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 1:06 PM CST, 9 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 1:06 PM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST FRI FEB 28 1997

POPS AND QPF ARE THE MAIN FORECAST PROBLEMS THROUGH SATURDAY.
STRENGTHENING SOUTHERLY LOW LEVEL FLOW WILL CONTINUE THROUGH
SATURDAY. 850 JET WILL INCREASE TO BETWEEN 40 AND 50 KNOTS
TONIGHT...ADVECTING VERY MOIST GULF AIR NORTHWARD. FWC DEW POINTS
INCREASE TO AROUND 60 DEGREES BY 18Z SATURDAY...WHICH MAY BE A
BIT CONSERVATIVE IN VIEW OF 70 DEGREE DEW POINTS CURRENTLY POISED
ALONG THE GULF COAST. PREFER ETA 1000 MB DEW POINTS...WHICH RISE
INTO THE MID 60S OVER WRN KENTUCKY SATURDAY.

TSRA DEVELOPED IN STRONG 850 MB WARM AIR ADVECTION ZONE ACROSS
CENTRAL AND WESTERN ARKANSAS. THIS ACTIVITY MAY REDEVELOP NORTHEAST
ACROSS THE FA THIS EVENING AS LOW LEVEL THETA-E ADVECTION INCREASES.
ETA/NGM INDICATE DEEPER LOW LEVEL MOISTURE WILL BE EAST OF THE
MISSISSIPPI RIVER...AND THIS IS REFLECTED IN THE QPF OF BOTH MODELS
TONIGHT. WOULD NOT BE SURPRISED IF ACTIVITY INCREASES IN COVERAGE
AS IT REACHES THE FA TONIGHT. MODEL QPF SEEMS A LITTLE UNDERDONE
CONSIDERING THE COPIOUS LOW LEVEL MOISTURE SUPPLY AVAILABLE.

LOW CLOUD DECK OVER ARKANSAS AND WEST TENNESSEE HAS BEEN MAKING
STEADY PROGRESS NORTHWARD...AND SHOULD OVERSPREAD THE FA THIS EVENING.
CLOUDS AND SOUTH WINDS SHOULD HOLD TEMPS AT OR ABOVE FWC LOWS TONIGHT.
LOWS MAY OCCUR EARLY TONIGHT...ESPECIALLY IN RAIN COOLED AREAS.

FORECAST PROBLEM FOR SATURDAY IS SEVERE WEATHER POTENTIAL. ETA IS
FASTER WITH ITS MOVEMENT OF THE COLD FRONT...TAKING IT TO NEAR CGI
BY 00Z. BOTH MODELS SHOW AXIS OF STRONGEST INSTABILITY ALONG THE LOWER
OHIO VALLEY AT 00Z. MUCH WILL DEPEND ON HOW MUCH DIURNAL HEATING
OCCURS...I.E. WHETHER LOW CLOUDS BREAK. WIND FIELDS WILL BE QUITE
IMPRESSIVE....HOWEVER BEST UPPER DYNAMICS AND MOISTURE WILL BE WELL
TO THE SOUTH. ANY MCS DEVELOPMENT OVER THE GULF COAST REGION COULD
UNDERMINE DEVELOPMENT FURTHER NORTH. SPC OUTLOOK FOR DAY 2 LOOKS
REASONABLE...PLACING HIGHER RISK SOUTH OF THE FA.

WITH HIGH SOIL MOISTURE AND RIVER LEVELS...WILL HAVE TO MONITOR FLOOD
POTENTIAL WITH THIS SYSTEM.

YORK

In the hours before

Local storm report, Feb 28, 4:35 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST FRI FEB 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    SIKESTON                  MO   .5 INCH HAIL
02/28/97   SCOTT                          REPORTED BY SCOTT CO. DES

RJP
Local storm report, Feb 28, 4:36 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST FRI FEB 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    SIKESTON                  MO   .5 INCH HAIL
02/28/97   SCOTT                          REPORTED BY SCOTT CO. DES

RJP
Local storm report, Feb 28, 4:54 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CST FRI FEB 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    MOUND CITY                IL   .5 INCH HAIL
02/28/97   PULASKI                        REPORTED BY PULASKI COUNTY
                                          SHERIFF

0440 PM    CALVERT CITY              KY   .5 INCH HAIL
02/28/97   MARSHALL                       REPORTED BY NWS EMPLOYEE
                                          AND KY DES

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:49 PM CSTSevere Thunderstorm WarningPAHDaviess26 min
Feb 28, 10:10 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd5 hr
Feb 28, 10:45 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd3 hr
Mar 1, 7:28 AM CSTSevere Thunderstorm WarningPAHGraves, Hickman47 min
Mar 1, 8:48 AM CSTFlash Flood WarningPAHCaldwell, Hopkins4 hr
Mar 1, 8:48 AM CSTFlash Flood WarningPAHMcLean4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHDaviess4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHFulton4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHCrittenden, Livingston, Lyon, Webster4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHCalloway, Graves, McCracken, Marshall, Trigg4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHCarlisle, Hickman4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHDaviess4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCalloway, Christian, Lyon, Marshall, Trigg4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCarlisle, Fulton, Graves, Hickman4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCrittenden, Livingston, McCracken4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHMuhlenberg, Todd4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHWebster4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Lyon, Marshall, Trigg4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHDaviess, Henderson, McLean, Union, Webster4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHBallard, Carlisle, Graves, Hickman, McCracken4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHHopkins4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHCrittenden, Livingston4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHFulton4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, McLean, Muhlenberg, Webster4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHFulton, Hickman4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHDaviess, Henderson4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCrittenden, Union4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCalloway, Graves, Marshall, Trigg4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHLivingston, Lyon4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHBallard, Carlisle, McCracken4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHTodd4 hr
Mar 1, 5:49 PM CSTTornado WarningPAHMcLean26 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.